Missouri, 2007

Tornado and Flash Flooding in Missouri, June 18 to 19, 2007

June 18 to 19, 2007 · NWS SGF · 8 events in 5 counties and zones

Scattered thunderstorms developed during the afternoon of the 18th. Despite the fact that these storms developed within a low sheared environment, one of the storms near Ozark, Missouri produced a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered thunderstorms developed during the afternoon of the 18th. Despite the fact that these storms developed within a low sheared environment, one of the storms near Ozark, Missouri produced a weak tornado. Other storms produced downburst wind that produced minor damage to trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 18, 1:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 18, 1:45 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT MON JUN 18 2007

.DISCUSSION...

NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS PERSISTED ACROSS MUCH
OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS TODAY.  THESE
ACTIVE CONDITIONS WERE IN RESPONSE TO THE PASSAGE OF A WEAK UPPER
LEVEL SHEAR AXIS COMBINED WITH AN AIRMASS LOADED IN MOISTURE
CONTENT.  A COLD FRONT IS EXPECTED TO APPROACH THE REGION
TONIGHT...AND THE INITIAL FORECAST CHALLENGE IN THIS AFTERNOONS
ANALYSIS WAS DETERMINING PRECIP CHANCES ASSOCIATED WITH THIS FRONT
DURING THE 1ST PERIOD (TONIGHT).

THE NEXT CHALLENGE WAS DETERMINING SEVERE POTENTIAL FOR THIS
EVENING.  A DECENT SIGNAL EXISTS WITHIN THE 12Z GFS SOLUTION THAT
WOULD SUGGEST A POSSIBILITY OF ORGANIZED CONVECTION OVER EASTERN
KANSAS AND WESTERN MISSOURI.  THE WRF ON THE OTHER HAND WOULD KEEP
STORMS IN CHECK.

SHORT TERM (TONIGHT - WEDNESDAY NIGHT)...
BETWEEN THE UPPER LEVEL DISTURBANCE AND THE FRONTAL SYSTEM PUSHING
THROUGH TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL
MISSOURI...CATEGORICAL POPS WILL BE NEEDED ALONG AND EAST OF HIGHWAY
65.  AS A MATTER OF FACT...ILL BE GOING 100 POPS OVER A GOOD
PORTION OF THE EASTERN OZARKS WITHIN THE FIRST PERIOD.  THE MORE
DIFFICULT PRECIP FORECAST EXISTS OUT WEST WHERE MODELS DIFFER WITH
HOW THE FRONT IS HANDLED IN THIS AREA.

THE GFS SHOWS STRONG LOW LEVEL CONVERGENCE ALONG THE FRONT AND
PUSHES IT THROUGH SOUTHEAST KANSAS BY AROUND 6Z...WHICH WOULD
SUGGEST HIGH CHANCES FOR ADDITIONAL RAINFALL IN THESE AREAS.
MEANWHILE THE WRF SHOWS THE WESTERN FLANK OF THE FRONT HANGING UP
ACROSS NORTHERN KANSAS...WHICH GRADUALLY SHIFTS THE FRONT THROUGH
DURING THE MORNING HOURS TUESDAY.  THIS WOULD YIELD LITTLE
CONVERGENCE AND LOW END CHANCES FOR ADDITIONAL RAIN.  HERES WHATS
HAPPENING WITH THE WRF AND WHY ITS LOW LEVEL PROGS ARE OFF.

12Z WRF 500MB HEIGHT MODEL INITIALIZATIONS SHOW A STRONG WAKE HIGH
ACROSS OKLAHOMA AND EVEN INTO KANSAS BEHIND THIS MORNINGS OKLAHOMA
CONVECTIVE CLUSTER.  THE MODEL IS WAY OVERDONE WITH THIS WAKE HIGH
AND FORCING THE FRONT TO BECOME HUNG UP ACROSS NORTHERN KANSAS.
THIS SOLUTION SHOULD BE DISREGARDED FOR TONIGHTS PRECIP CHANCES
ACROSS EXTREME SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI...PARTICULARLY THE JOPLIN AREA.  TV METS SHOULD LEAN
TONIGHTS FORECAST WITH THE WETTER GFS...WITH CONDITIONS DRYING OUT
DURING THE EARLY MORNING HOURS.

FOR TUESDAY...DESPITE THE MODELS PROVIDING SOUTHERN MISSOURI WITH
NEAR ZERO CHANCES FOR RAIN...I THINK LINGERING SHOWERS WILL EXIST IN
RESPONSE TO THE FRONT NOT PUSHING ALL THE WAY INTO NORTHERN
ARKANSAS...ESPECIALLY NEAR THE WEST PLAINS AREA.  WILL TAKE A SECOND
LOOK AT THIS PRIOR TO ISSUANCE TIME...BUT I MAY BE KEEPING A 20 - 30
PERCENT POP ALONG HIGHWAY 60 AND SOUTH FOR TUESDAY MORNING.
OTHERWISE DRY AIR ADVECTS IN BY THE AFTERNOON PERIOD.  THIS SHOULD
SUPPRESS ANY SHOWERS FOR THE REMAINDER OF THE DAY...AND SHOULD BE A
GOOD DAY TO GET AFTERNOON JOBS ACCOMPLISHED.  BY TUESDAY NIGHT INTO
WEDNESDAY...A CONVECTIVE COMPLEX WILL LIKELY OCCUR OVER THE
PLAINS.  WILL NEED TO MONITOR THIS SYSTEM AS IT MAY IMPACT SE KANSAS
AND WESTERN MISSOURI WEDNESDAY MORNING.  FOR THE REST OF
WEDNESDAY...MUCH WILL DEPEND ON THIS SYSTEM AND IF IT CAN LAY OUT
BOUNDARIES THAT ACT AS FOCI DURING THE AFTERNOON.  THESE SMALL
DETAILS WILL BECOME EASIER FORECASTED WITH TIME.

LONG TERM (THURSDAY - SUNDAY)...
HEADING INTO WEEKS END...MEDIUM RANGE MODELS SUGGEST THAT THE
SUMMERTIME RIDGE WILL HAVE STRENGTHENED ACROSS THE DESERT
SOUTHWEST...WHILE MEAN TROUGHING EXISTS TO THE EAST.  THIS WILL
PROVIDE A NORTHWEST FLOW REGIME OVER THE NATIONS MID
SECTION...POTENTIALLY ALLOWING FOR A SERIES OF SHORTWAVE
DISTURBANCES TO IMPACT EXTREME SOUTHEAST KANSAS AND THE MISSOURI
OZARKS.

TIMING THESE DISTURBANCES ROUNDING THE PERIPHERY OF THE SUMMERTIME
RIDGE IS ALWAYS A CHALLENGE 4-7 DAYS OUT.  THIS SCENARIO WILL NEED
TO BE FINED TUNED AS WE BECOME CLOSER TO WEEKS END...BUT ULTIMATELY
I CAN NOT RULE OUT THUNDERSTORMS IN ANY PERIOD DURING THIS TIME
FRAME.  WHAT WE DO KNOW IS THAT TEMPERATURES ARE GOING TO TREND
WARMER.  AS A MATTER OF FACT...90 DEGREE TEMPERATURES ARE A GOOD BET
BY THURSDAY AND FRIDAY.  LOCATIONS THAT EXPERIENCE MORE AFTERNOON
CLOUD COVER AND PRECIPITATION WILL LIKELY REMAIN IN THE 80S.

TEMPERATURES COULD INCREASE INTO THE MID 90S SUNDAY AND EARLY NEXT
WEEK.  BOTH THE GFS AND THE ECMWF SHOW THE SUMMERTIME RIDGE FOLDING
OVER INTO THE CENTRAL AND EASTERN PLAINS.  THIS SCENARIO WOULD ALSO
OFFER MORE OF A DRY FORECAST...BUT WERE ALSO TALKING ABOUT DAYS 7
AND 8.  ITS CERTAINLY POSSIBLE MODELS COULD TREND IN EITHER
DIRECTION...WITH STRENGTHENING THE RIDGE EVEN FURTHER...OR CONFINING
IT TO THE SOUTHERN ROCKIES AND HIGH PLAINS.

CRAMER

&&

.AVIATION...

FOR THE 18Z KSGF/KJLN TAFS...PATCHY MVFR CEILINGS ARE EXPECTED THIS
AFTERNOON FOR BOTH AIRFIELDS. APPEARS THAT WE AREA STARTING TO SEE
SOME CLEARING TO THE WEST AND NORTHWEST...THIS WOULD LEAD TO
INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS TO GET GOING THIS
AFTERNOON. DECIDED TO ADD TEMPO THUNDERSTORMS FOR BOTH AIRFIELDS BY
MID AFTERNOON.

GCC

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, Jun 18, 12:01 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT MON JUN 18 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
101 PM CDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
 MPH...LARGE HAIL UP TO THE SIZE OF QUARTERS...HEAVY RAIN LEADING
 TO LOCALIZED AREAS OF FLASH FLOODING...AND FREQUENT CLOUD TO
 GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

 SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
 AFTERNOON AND TONIGHT ACROSS EXTREME SOUTHEAST KANSAS AND
 THE MISSOURI OZARKS.

  DISCUSSION:

 AN AIRMASS HIGH IN MOISTURE CONTENT REMAINS ANCHORED ACROSS THE
 REGION. MEANWHILE SOME INSTABILITY HAS DEVELOPED AHEAD OF AN
 APPROACHING COLD FRONT. A WEAK UPPER LEVEL DISTURBANCE PASSING
 OVER EASTERN KANSAS AND WESTERN MISSOURI HAS TRIGGERED NUMEROUS
 SHOWERS AND THUNDERSTORMS.  A FEW OF THESE STORMS MAY BECOME
 SEVERE WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS BEING THE
 PRIMARY SEVERE HAZARD.

 HEADING INTO THIS EVENING AND TONIGHT...A COLD FRONT WILL APPROACH
 THE REGION FROM THE NORTH. THIS FEATURE WILL LIKELY TRIGGER
 ADDITIONAL THUNDERSTORMS. A FEW OF THESE STORMS MAY ALSO BECOME
 SEVERE. DEPENDING UPON HOW UNSTABLE THE ATMOSPHERE CAN GET...INCREASING
 WIND SHEAR SUGGESTS THAT THERE MAY BE A CONDITIONAL RISK FOR
 ORGANIZED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 THUNDERSTORMS WILL REMAIN POSSIBLE DURING THE DAY TUESDAY AS A
 COLD FRONT EXITS THE REGION. ADDITIONAL THUNDERSTORMS ARE
 POSSIBLE OVER WESTERN MISSOURI AND SOUTHEAST KANSAS OVERNIGHT
 TUESDAY...AS A WEAK UPPER LEVEL DISTURBANCE DROPS THROUGH THE
 AREA. ADDITIONAL SCATTERED THUNDERSTORMS CAN NOT BE RULED OUT
 THROUGH THE WORK WEEK AND INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Jun 18, 2:24 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
324 PM CDT MON JUN 18 2007

MOZ103-182100-
STONE MO-
324 PM CDT MON JUN 18 2007

...SIGNIFICANT WEATHER ALERT FOR STONE COUNTY UNTIL 400 PM CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRANE...OR 12 MILES SOUTHEAST OF AURORA...
MOVING NORTHEAST AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

SCHAUMANN
Special weather statement, Jun 18, 3:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 PM CDT MON JUN 18 2007

MOZ080-182215-
DALLAS MO-
436 PM CDT MON JUN 18 2007

...SIGNIFICANT WEATHER ALERT FOR DALLAS COUNTY UNTIL 515 PM CDT...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF FAIR GROVE...OR 13 MILES SOUTH
OF BUFFALO...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN DALLAS
COUNTY...INCLUDING THE TOWNS OF MARCH...FOOSE AND CHARITY.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

SCHAUMANN

The radar

The Springfield radar (KSGF), 33 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
June 18, 4:00 PM CST
Where
Dallas County, 0.88 mi NW of Olive
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.460, -93.160

Severe thunderstorm wind gusts downed several trees and ripped off a garage roof.

Tornado, Christian

When
June 18, 6:00 PM CST to 6:02 PM CST
Where
Christian County, 0.55 mi E of Ozark
Rating
EF0
Path length
1 mi
Path width
75 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
37.020, -93.210

A National Weather Service storm survey revealed that a small EF-0 tornado touched down within the city of Ozark. The tornado initially touched down on Ozark Middle School grounds near the tennis courts, or just west of the baseball field. The tornado proceeded to move northeast toward the Ozark High School soccer field causing intermittent damage and a minor injury. At this point, the tornado lifted some bleachers and from the soccer field and were tossed around.

Thunderstorm Wind, Vernon

When
June 18, 7:15 PM CST
Where
Vernon County, 0.55 mi E of Montevallo
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.730, -94.110

Thunderstorm Wind, Cedar

When
June 18, 7:25 PM CST
Where
Cedar County, 1.78 mi ENE of Olympia
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.730, -94.000

Flash Flood, Vernon

When
June 18, 7:30 PM CST to 11:45 PM CST
Where
Vernon County, 1.09 mi E of Walker
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.900, -94.230

Excessive rainfall caused numerous county road to become flooded and impassable to motorists.

Thunderstorm Wind, Polk

When
June 18, 8:25 PM CST
Where
Polk County, Morrisville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.480, -93.430

Flash Flood, Cedar

When
June 18, 8:30 PM CST to June 19, 6:00 AM CST
Where
Cedar County, Stockton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.700, -93.800

Heavy rain caused a section of Ward Road to become flooded and impassable to motorists.

Thunderstorm Wind, Cedar

When
June 19, 12:10 AM CST
Where
Cedar County, 1.1 mi W of Stockton Resv North
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.670, -93.800

Severe thunderstorm wind gusts blew roofing material into the side of a trailer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyThe tornado archive for Missouri, 2007Warnings in Missouri, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44547, 44546, 44552, 44553, 44536, 44555, 44545, 44554.